Saturday, 14 February 2015

Ladakhi student's steroid-induced glaucoma


Mohammad Husain, 20, the 7th child of a labourer from Baroo town of Kargil district in Jammu and Kashmir, was slowly losing his vision. He had been to a local doctor for some drops to treat his eye irritation but the temporary relief soon gave way to partial blindness. With his 12th standard examinations looming large, he visited an eye screening program being conducted at the Lamdon clinic, Director, Centre for Ocular Regeneration at LVPEI. 
 

Clinical Associate Uday Adepalli and Research Optometrist Veerendranath Pesala found that Husain suffered from glaucoma, induced by the use of topical steroids prescribed by the Kargil physicians. The team also found that a majority of the schoolchildren in Ladakh suffered from some kind of irritation in their eyes, just like Husain, typical of the dryness associated with high altitudes. Steroid induced glaucoma typically has no symptoms and is caused by the unmindful use of over-the-counter eye drops. They arranged for Husain to immediately travel to LVPEI Hyderabad by air, with his uncle accompanying him, to be treated by Dr Sirisha Senthil, Head of Glaucoma Care who performed two surgeries to ensure that Husain returned to Ladakh just in time to write his school examinations.

No comments:

Post a Comment